Advertisement
Advertisement

Read Now: News and Research From ICAAC 2014

Bone Fractures

Highlight From 6th IAS Conference on Pathogenesis, Treatment and Prevention

November/December 2011

Certain drug side effects or medical conditions found in people with HIV are continuously receiving a lot of attention, and bone problems are among them. In an analysis from the U.S. Veterans Administration (VA), researchers once again found evidence that HIV treatment may have a negative effect on bones. One thing was clear, however: the risk of HIV therapy causing bone problems was minimal compared to traditional risk factors such as older age, diabetes, smoking, Caucasian race, and hepatitis C infection.

The researchers were especially interested in the cumulative effect of therapy on fractures -- does the risk of fracture go up with a longer duration on HIV treatment? They were also particularly interested in the effect of Viread (tenofovir), which has been associated with loss of bone mineral density. Viread is also found in Truvada, Atripla, and Complera.

The VA looked at two time frames for this analysis -- 1988 to 1995 and 1996 to 2009, the era of HAART (highly active antiretroviral therapy). They looked at the medical records of 56,660 patients with HIV. Of these, 951 experienced a fracture of the wrist, hip, or first vertebra (in the spine) over the entire two time periods. Most of those fractures occurred in the HAART era, 572 cases in 32,439 patients.

Advertisement
The analysis looked at osteoporotic fractures (OF), those of bones that are weakened by osteopororsis. Of note, these fractures were inferred, not confirmed, using a record coding system that the VA has validated. Moreover, they point out that they did not actually look at bone mineral density (BMD) itself, which has been the primary concern in HIV. Decreased BMD, indicating osteoporosis, has been associated with HIV therapy and with the virus itself.

Over the entire time frame, the risk of fracture with exposure to antiretrovirals was statistically significant for Viread and boosted protease inhibitors (PIs). However, when factoring in other risk factors (such as hepatitis C) or other antivirals, that association went away. In the HAART era alone, the association with Viread use continued when looking at the drug by itself or in multivariate analysis with either traditional risk factors or traditional risk factors plus the use of other antivirals. All in all, there was a cumulative 12% to 16% greater risk of OF per year of Viread use.

Presenter Dr. Roger Bedimo of the University of Texas Southwestern Medical Center said, "The significant increase seen in the HAART era is not necessarily cause and effect." The research team hypothesized that the cause of the increased risk of OF was aging made possible by longer survival with HAART.

The presentation was complex. See the slides and hear the audio here.




This article was provided by Positively Aware. It is a part of the publication Positively Aware. Visit Positively Aware's website to find out more about the publication.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Advertisement